Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
1361367 tn?1280635689

Was my initial dose too high, now I'm Hyperthyroid

On 4/8/10, I was diagnosed with Hyperthyroidism:
                                   Ref.range
TSH        0.020 L          0.340-5.600
T4 Free   3.20 H            0.53-1.26
T3 Free   8.75 H            2.50-3.90

Started taking:
50mg MMI/day
50mg Metoprolol/day

On 6/25/10, I am now Hypo:

TSH        9.230 H         0.340-5.600
T4 Free   <0.15 L          0.53-1.26
T3 Free     2.46 L          2.50-3.90

Adjusted meds:

20mg MMI/day
25mg Metoprolol/day for a week, then discontinue

1/    Does the initial dose of MMI seem a little high?
2/    Is the MMI the cause of my 35lb weight gain in 2 months, or me going from hyper to hypo, or both?
3/    Should I ask to have my blood work done every 2 or 3 wks., rather than a month?
4/    Should I be on MMI for the entire 4 wks until my next lab work?

Thank you!
  


This discussion is related to Can't Lose Weight.
26 Responses
1361367 tn?1280635689
The previous post's Title should have read:

Was my initial dose too high?  Now I'm Hypothyroid.
Avatar universal
The initial dose WASNT too high as your levels show your FT3 very high which is the levels that causes thyroid storm or T3 Toxycosis.
The mistake your Doc made was leaving so long before decreasing MMI slowly.
You should be blood tested every 2-3 weeks on anti-thyroid meds and now you have to watch you dont go hyper again very quickly.
It shouldnt be discontinued.
It should be weaned DOWN SLOWLY.

You may be different but I found that if MMI was stopped...within 2 weeks I was hyper again....so this is something you have to watch closely.

Your Doc shouldve weaned you down by 5mg every 2-3 weeks and kept you on a maintenance dose of 5mg to keep your levels stable.

You could probably go down to 10mg daily but always remember that when taking anti-thyroid meds...split the dose up to 3 times a day if possible.
I always took the largest dose at bedtime as between the hours of 2-4am the thyroid 'dumps' hormones and this is what causes the irratic heartrate, the sweats and the anxiety around 4am every morning.
By taking MMI at bedtime...this dose sees you through to the morning with less night sweats and fast heartrate.

If its not possible to take 3 times a day then take twice a day...morning and night.
This stops you getting a major hyper 'spike' first thing in the morning and early hours of the morning.
MMI usually has an effect for 4 hours in the body when hyper.

Cranky ...refresh my memory...do you have Graves?

The reason I ask is....my TSH never ever rose past 0.05 even when on anti-thyroid meds and its unusual to see your TSH so high with anti-thyroid meds if you have Graves.
Usually with Graves, the only time the TSH goes up is when the thyroid is removed or nuked.

Oh and the weight gain is from BOTH but mainly drug induced HYPO.
Avatar universal
Forgot to mention...dont allow your Doc to go by the '6 week rule' with MMI like they do with a T4 med.
MMI works faster than a thyroid replacement.
1361367 tn?1280635689
W O W ! !  Do you ever know this disease. Every single word you write makes so much sense to me and I can totally relate. Thank you so much, Deb, for taking the time to write. I know that you are not feeling so good, and I really appreciate it. Know that you are in my thoughts AND prayers for a speedy recovery.
To refresh, I do not have graves, I still have my thyroid, and Doc has me on the "4 week rule."  I am a cancer survivor of 19 months and doc knows that and works closely with my oncologists. They all belong to the same medical group.
You responded to my "Push yourself?" post yesterday, where I didn't feel just right...... I even put a call into the Endo's office, but he and his nurse were both off.....do you know it's two weeks today that he lowered my meds, I woke up this morning, and knew "something" was happening to me, but I was already feeling "weird" yesterday .......my thyroid is very swollen today and I'm feeling very anxious.....just like I did when I was hypEr back in Apr and May 2010. I sure hope he is not on vacation next week. Monday morning, I'm going right to the lab to have my blood work done. You Have probably saved me from going hypEr again. Actually, you know, they are opened today. I'm going to go over right now. I will keep you posted. Thanks again Deb. Have a great weekend!
Cranky      
Avatar universal
Just remember that hypo and hyper symptoms can 'mimic' each other.
You can get fast heartrate and anxiety at BOTH ends of the scale.

I would go from Hyper to Hypo in 2 weeks flat with MMI....it depends on how drug sensitive you are with the med. I was super sensitive and the Hyperthyroidism couldnt be controlled because of the high Graves antibodies.
In regards to the beta blocker...you must wean off these, dont stop cold turkey. I started by going down a 1/4 of a tablet every week...as the fast heartrate can return if stopped too fast.


And I guess I do know a lot about Graves and Hyperthyroidism as many here do ...as we lived through it and survived ! lol

Hugs Cranky ...let me know how you go. x
1361367 tn?1280635689
I went and had my blood work done and made an appt. for Monday afternoon with my endo. Maybe he doesn't need to see me, we can go over my blood work over the phone. Have you done that before?
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.